Chemotherapy

For everything about chemotherapy, being treated and side effects. Tell others about your experiences and get answers to your questions.

FEC-T docetacel options for preventing peripheral neuropathy

ScaredofPN
Posted by

Hello,

My wife is having FEC-T chemotherapy for breast cancer.

Having completed 3 FEC, she is due to start docetaxel in 2 weeks. She will also be having Herceptin as her cancer is HER2-positive.

She is very worried about the potential for long-term peripheral neuropathy. We have two small children and she enjoys sewing, running and cycling with them. She also has a job that requires precision mouse use.

We have an oncologist appointment on Tuesday to discuss. I read that pn is worse with higher individual doses and higher cumulative dose of docetacel.

Does anyone else have experience in 'negotiating' with their oncologist to reduce the potential for peripheral neuropathy?

Thoughts currently:

- can docetaxel dose be reduced from the first docetaxel cycle to reduce likelihood of peripheral neuropathy?

- why 3xFEC and 3xDocetaxel? Has anyone done 4xFEC and 2xDocetel or 5xFEC and 1xDocetaxel?


Any help or experiences appreciated?


suze99
Posted by

Hi

Sorry that you haven't had any response to your post yet.I can appreciate your wife's concerns about her treatment and possible side effects. 

Unfortunately this isn't something that I can advise on.

 You might like to give our helpline a call and talk things through with one of the advisers.

 Alternatively, you could use the Ask an Expert section of the site and put your questions to the nurses there.

K8nd regards

Sue

Elsie123
Posted by

Hi there, 

I am in exactly same timeline as your wife for treatment and also HER2 positive, start my docetaxol and Herceptin on 21st,  i think you will def get some of us lovely breast cancer ladies/gents respond with some useful help if you post your question in the Breast Cancer  forum page rather than the chemotherapy forum, there is a way to bump it over I think but I don't know how to do it so you might be better just copy and pasting your question on to that forum 


Hope that helps


All he best to you and your family on this crappy journey


Lynne xx

LondonLass
Posted by

ScaredofPN

Hello,

My wife is having FEC-T chemotherapy for breast cancer.

Having completed 3 FEC, she is due to start docetaxel in 2 weeks. She will also be having Herceptin as her cancer is HER2-positive.

She is very worried about the potential for long-term peripheral neuropathy. We have two small children and she enjoys sewing, running and cycling with them. She also has a job that requires precision mouse use.

We have an oncologist appointment on Tuesday to discuss. I read that pn is worse with higher individual doses and higher cumulative dose of docetacel.

Does anyone else have experience in 'negotiating' with their oncologist to reduce the potential for peripheral neuropathy?

Thoughts currently:

- can docetaxel dose be reduced from the first docetaxel cycle to reduce likelihood of peripheral neuropathy?

- why 3xFEC and 3xDocetaxel? Has anyone done 4xFEC and 2xDocetel or 5xFEC and 1xDocetaxel?


Any help or experiences appreciated?


Hi, I wonder if it's worth asking if your wife could have Paclitaxel (sorry not sure of spelling) instead? It's given weekly instead of 3 weekly, but apparantly  has less side effects, although I suppose like everything there are always risks! Not sure if you can have it with the herceptin, but thought it was worth mentioning!


Wishing your wife all the best, whatever she decides! Xx

Dreamthief
Posted by

Hi  

Hope the Onco meeting on Tuesday was helpful regarding suggestions for easing the risk of PN ?

Some of the larger units have cooling gloves (and boots for that matter) to help reduce the risk of PN I have no idea if this has been mentioned to you or if your unit offers these - They work in a similar way to the scalp cooling (cold cap) for hopefully reducing hair loss.

PN known as CIPN (chemotherapy induced pn) is really random some getting effected worse than others and also those who it does affect can slowly recover over a period post chemo but there are also those who can have more long term residue PN :(

As you have no doubt been reading it is easier to help reduce this risk prior to chemo than trying to fix it once it has occurred.

As suggested do join the very active (and friendly) Breast Group - There is a regular monthly Chemo Club where members exchange advice and support each other during their sessions.

You can find the August Chemo Club using this link. While there do click the 'Join This Group' button for the breast group so you can create a New Discussion if needed.

You may have already read these but I'll place them in anyway - PN is a notifiable DVLA condition too :(

Peripheral Neuropathy  Nerve damage caused by some chemotherapy drugs. In very severe cases can lead to Hand and Foot Syndrome (Palmar-Plantar Syndrome) CR link.

Hope this isn't too late a reply to be of some help.

Take care, G n' J

ScaredofPN
Posted by

Thank you to all who have replied thus far. Thank you also to Alison on the Macmillan telephone line who talked things through with me yesterday.

The oncologist on Tuesday went for the 'reassuring and understanding' approach without offering to change anything. It looks like he is hamstrung by NICE licencing of Herceptin which, for early breast cancer, requires it to be given with either Docetaxel or Paclitaxel, both of which appear to carry a risk of peripheral neuropathy.


I asked about cold gloves and boots but was told that they didn't offer them (Churchill hospital, Oxford). At the moment it looks like the first dose of Docetaxel will be the full 100mg and we'll see what happens.


I think the only other option at the moment is for my wife to go via the breast nurse and see if she can have a further conversation with someone else.


Dreamthief
Posted by

Hi  

Yes NICE only funds Herceptin in conjunction with Taxane and Anthracycline based chemotherapies as this is how the trial figures were obtained - Herceptin wasn't as effective if given on its own.

The dosage being measured against the patients BMI can sometimes prove too much and if a patient is struggling with side effects it is quite common for Docetaxel dosage to be reduced by 10 or even 20% so this could be an option ?

Another issue with CIPN is that for some it doesn't even start affecting nerves until weeks, even months after the chemo sessions have ended :(

It's like keeping up with spinning plates when they keep adding more :(

G n' J

ljbc
Posted by

Hi, I'm also in pretty much the same cycle and am HR2 positive, although I will only be getting 3 cycles of docetaxol before starting Herceptin for a year.  I don't know if that will make a difference but I will also let everybody know how it goes.  Good luck to everybody.